Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 67, NWS JSJ
NWS JSJ issued this flash flood warning at Nov 9, 2023, 12:22 AM CST. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 9, 2023, 12:22 AM CST (06:22 UTC)
- Expired
- Nov 9, 2023, 3:17 AM CST
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 35 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 12:40 AM CST | FLASH FLOOD | 1 Wsw Candelaria Arenas, PR | Toa Baja EM reported a car trapped in flood waters along road PR-865 in Villa Clemente, near American Gas Station. EM and Fire Department tow truck removed the car from the area. No one was injured. |
| Nov 9, 2:30 AM CST | FLASH FLOOD | Sabana Seca, PR | Emergency Managers (Control) and 911 Call Center reported road PR-867 around km 0.4 impassable due to flash flood waters near Sector Cuatro Cuerdas, Bo Sabana Seca, Toa Baja. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
283
WGCA52 TJSJ 090622
FFWSJU
PRC021-033-061-137-090930-
/O.NEW.TJSJ.FF.W.0067.231109T0622Z-231109T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
222 AM AST Thu Nov 9 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Bayamon County in Puerto Rico...
Catano County in Puerto Rico...
Guaynabo County in Puerto Rico...
Toa Baja County in Puerto Rico...
* Until 530 AM AST.
* At 222 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
San Juan, Bayamon, Sabana Seca, Catano, Guaynabo, Toa Baja,
Dorado, Levittown, Candelaria, Candelaria Arenas, Ingenio,
Campanilla, San Jose and Mucarabones.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1846 6624 1847 6623 1849 6619 1849 6613
1846 6611 1840 6610 1839 6611 1838 6609
1833 6609 1831 6614 1832 6621 1839 6620
1840 6626 1845 6626 1845 6623 1846 6621
FLASH FLOOD...RADAR INDICATED
$$
CVB2 follow-up statements
919
WGCA72 TJSJ 090813
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
413 AM AST Thu Nov 9 2023
PRC021-033-061-137-090930-
/O.CON.TJSJ.FF.W.0067.000000T0000Z-231109T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Catano PR-Guaynabo PR-Toa Baja PR-
413 AM AST Thu Nov 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM AST EARLY THIS
MORNING FOR BAYAMON, CATANO, GUAYNABO AND TOA BAJA...
At 413 AM AST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing. Emergency managers reported
a car trapped by flash flood waters along PR-865 in Villa Clemente
near American Gas Station.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and emergency managers.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1846 6624 1847 6623 1849 6619 1849 6613
1846 6611 1840 6610 1839 6611 1838 6609
1833 6609 1831 6614 1832 6621 1839 6620
1840 6626 1845 6626 1845 6623 1846 6621
FLASH FLOOD...RADAR INDICATED
$$
ICP524
WGCA72 TJSJ 090917
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
517 AM AST Thu Nov 9 2023
PRC021-033-061-137-090927-
/O.CAN.TJSJ.FF.W.0067.000000T0000Z-231109T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Catano PR-Guaynabo PR-Toa Baja PR-
517 AM AST Thu Nov 9 2023
...FLASH FLOOD WARNING FOR BAYAMON, CATANO, GUAYNABO AND TOA BAJA
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
LAT...LON 1846 6624 1847 6623 1849 6619 1849 6613
1846 6611 1840 6610 1839 6611 1838 6609
1833 6609 1831 6614 1832 6621 1839 6620
1840 6626 1845 6626 1845 6623 1846 6621
$$
ICPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 7:48 PM CST, 4 hours 34 minutes earlier.
Area forecast discussion, Nov 8, 7:48 PM CST, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service San Juan PR 948 PM AST Wed Nov 8 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 918 PM AST Wed Nov 8 2023 Showers and thunderstorms fired up over northwest Puerto Rico this afternoon and then spread light rain across the rest of the north coast eastward to the Greater San Juan Metro Area. Showers were also prevalent across the Caribbean. Showers and then thunderstorms with frequent lightning redeveloped over the waters north of Hatillo and Camuy, spread southwest and intensified. By 9:30 PM AST some areas had received over 2.5 inches of rain in the northern half of these municipalities. Much of this is due to the influence of a shear line extending southwest from the cold front associated with the low pressure between 40 and 50 degrees north latitude and from Newfoundland out to almost 30 west longitude. Showers and some thunderstorms are expected to continue across the area, but will mostly avoid land before midnight. Showers and thunderstorms may return to eastern Puerto Rico during the early morning hours. General instability will increase through Thursday evening and another round of showers and thunderstorms is expected--mainly in the interior and northwest portions of puerto Rico with localized urban and small stream flooding and isolated flash flooding with mudslides in saturated soils possible. Showers will also continue in the area of Saint Croix, although flooding is not expected at this time. Temperatures along the south coast will likely reach 90 degrees in the most sheltered areas while east northeast flow should keep most temperatures below 90 degrees--but still above normal for the season. && .SYNOPSIS... A wet pattern continues through the rest of the week due to unstable, moist conditions. Heavy rainfall at times may lead to urban and small stream flooding, with localized flash flooding and mudslides possible with the most intense and prolonged rains. Breezy conditions will begin tomorrow as a surface ridge develops across the western Atlantic. Less rain is expected over the weekend into next week as drier air enters the region. The risk of rip currents remains moderate for most beaches besides southern Puerto Rico which has a low risk. && .SHORT TERM...Tonight through Friday... Unstable conditions continue through the rest of the week as a moist airmass moves through the area and as an upper-level short wave trough lingers over the northeastern Caribbean. This is setting up favorable conditions for scattered to numerous showers and thunderstorms across multiple sections of Puerto Rico and the USVI. Lingering showers across the interior to northern sections of PR will slowly dissipate over the evening hours. As lower level wind flow will prevail mainly from the east- southeast, the eastern half of Puerto Rico and also the USVI has a good chance of receiving rain overnight. A surface ridge begins to form across the western Atlantic on Thursday, which begins to cause a slight backing of the surface winds to an easterly flow and will raise speeds to between 10-15 knots with higher gust. This will increase the rate of passing showers across the area with eastern Puerto Rico getting the bulk of them. As unstable conditions continue, once diurnal heating takes place there will be afternoon convection mainly across the interior to western sections of PR. Streamers may also form downwind of the smaller islands and off of the mountain ranges. Expect a similar pattern on Friday. Temperature ranges are expected to be normal during this period. Due to all of this rain, there exist the risk of excessive rainfall each day, especially due to previous days of saturated soils. Potential impacts will range from water accumulation on roadways and poorly drained areas to urban and small stream flooding, with localized flash flooding and mudslides possible with the most intense and prolonged rains. && .LONG TERM...Saturday through Wednesday... A building mid-to upper-level ridge over the central Caribbean and western Atlantic will promote drier air aloft and warming of the 500 mb temperatures. Meanwhile, a broad surface high pressure is expected to build across the western and central Atlantic during the weekend into early next week, promoting stronger trades across the northeastern Caribbean. Embedded in this flow, patches of low-level moisture content will move from time to time from the east. This will promote an advective weather pattern across the U.S. Virgin Islands and eastern Puerto Rico during the night and early morning hours, followed by diurnally induced afternoon thunderstorms over western Puerto Rico each day. Global models solutions are in disagreement with the synoptic weather pattern by midweek, with the GFS developing a surface low pressure west of the region with an extensive moisture field over the local area, and the ECMWF suggest a frontal boundary sinking from the Atlantic waters into the northeastern Caribbean with drier air aloft. Therefore, the current forecast is more consistent with climatology, but adjustments can be introduced later this week. && .AVIATION... SHRA/TSRA may result in brief MVFR conditions across TJBQ thru 09/04Z and TISX throughout the period. Additionally, SHRA/TSRA may redvlp ovr ern PR aft 09/04Z with MVFR/IFR conds and mtn obscurations. Sct SHRA/TSRA are expected to redvlp ovr interior and nrn PR aft 09/16Z with mtn obscurations and lcl MVFR/IFR conds. Surface winds are ENE 5-10 kt with gusts to 25 kt psbl and lcl land breeze effects. Sea breezes will return aft 09/14Z. Maximum winds WSW 55 kt arnd FL490. && .MARINE... Nearshore buoys are indicating a 3-4 foot 12-14 second swell across the Atlantic waters. This minor swell will linger and will slowly dissipate through the rest of the week. A developing surface ridge in the western Atlantic will bring moderate to locally fresh easterly winds across the local waters starting tomorrow. These choppy conditions are expected through the weekend. The risk of rip currents for tonight and tomorrow remains moderate for all beaches besides those on the southern coastline of Puerto Rico. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM/AVIATION...WS UPPER AIR/PUBLIC....LIS
Hazardous weather outlook, Nov 8, 2:11 AM CST, 22 hours 11 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 407 AM AST miércoles 8 de noviembre de 2023 AMZ711>745-PRZ001>013-090815- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la costa del Atlántico y del Caribe- 407 AM AST miércoles 8 de noviembre de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y pequeños riachuelos. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Índices de calor de 102 a 107 grados a través de las áreas urbanas y costeras. Agotamiento por calor posible con una exposición prolongada. .Corrientes Marinas...Las corrientes marinas que amenacen la vida son posibles en la zona de oleaje particularmente a lo largo del norte, este y oeste, Vieques y Culebra. .DÍAS DOS A SIETE...jueves a martes Se espera un riesgo elevado de inundaciones urbanas y de riachuelos cada día hasta el viernes, y permanecerá elevado para el oeste cada día. Se esperan índices de calor de 102 a 107 cada tarde para las áreas urbanas y costeras. Los vientos aumentarán para el final de la semana laboral. El riesgo de corrientes marinas permanecerá moderado. Las condiciones marinas se deteriorarán en la última parte de la semana hasta el fin de semana. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-090815- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 407 AM AST miércoles 8 de noviembre de 2023 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y pequeños riachuelos. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Índices de calor de 102 a 107 grados a través de las islas. Agotamiento por calor posible con una exposición prolongada. .Corrientes Marinas...Las corrientes marinas que amenacen la vida son posibles en la zona de oleaje particularmente a lo largo de San Thomas y Santa Cruz. . DÍAS DOS A SIETE...jueves a martes Se espera un riesgo elevado de inundaciones urbanas y de riachuelos cada día hasta el viernes. Se esperan índices de calor de 102 a 107 cada tarde para las áreas urbanas y costeras. Los vientos aumentarán para el final de la semana laboral. El riesgo de corrientes marinas permanecerá moderado. Las condiciones marinas se deteriorarán en la última parte de la semana hasta el fin de semana. .COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 7:28 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 8, 8:15 PM CST | Areal Flood Advisory | JSJ | 2 hr | |
| Nov 8, 11:56 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 1:01 AM CST | Areal Flood Advisory | JSJ | 4 hr | |
| Nov 9, 1:30 AM CST | Areal Flood Advisory | JSJ | 4 hr | |
| Nov 9, 2:07 AM CST | Flash Flood Warning | JSJ | 71 min | |
| Nov 9, 3:17 AM CST | Areal Flood Advisory | JSJ | 103 min | |
| Nov 9, 3:18 AM CST | Areal Flood Advisory | JSJ | 102 min | |
| Nov 9, 5:22 AM CST | Areal Flood Advisory | JSJ | 52 min | |
| Nov 9, 6:14 AM CST | Flash Flood Warning | JSJ | 3 hr | |
| Nov 9, 8:53 AM CST | Areal Flood Advisory | JSJ | 67 min | |
| Nov 9, 1:13 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 1:46 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 2:23 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 2:41 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Nov 9, 3:11 PM CST | Areal Flood Advisory | JSJ | 2 hr | |
| Nov 9, 4:19 PM CST | Areal Flood Advisory | JSJ | 56 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.